Dense Fog, Page
- When
- August 9, 3:15 AM EST to 8:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Luray Airport.
A disturbance moved south the Mid-Atlantic and low level moisture resulted in dense fog formation in the Northern Piedmont.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A disturbance moved south the Mid-Atlantic and low level moisture resulted in dense fog formation in the Northern Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 2:57 AM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 357 AM EDT SAT AUG 9 2014 .SYNOPSIS... WAVES OF LOW PRESSURE WILL RIDE ALONG A BOUNDARY TO OUR SOUTH... THIS WEEKEND. A COLD FRONT WILL SLOWLY APPROACH THE REGION FROM THE WEST EARLY NEXT WEEK BEFORE PASSING THROUGH DURING THE MIDDLE PORTION OF NEXT WEEK. HIGH PRESSURE WILL RETURN FOR THE LATTER HALF OF THE WORKWEEK. && .NEAR TERM /THROUGH TONIGHT/... PRECIP AXIS CONTINUES TO SHIFT SOUTH EARLY THIS MORNING. WATER VAPOR IMAGERY SHOWS DRY AIR ADVECTING INTO THE MIDDLE ATLANTIC REGION WITH HIGH PRESSURE HOLDING IN TIGHT. MODEL GUIDANCE HAS SHIFTED SOUTH WITH EXPECTED RAINFALL TODAY...KEEPING HIGH PRESSURE AND DRIER AIR IN PLACE MUCH OF THE DAY. SOUTHERN PORTIONS OF THE FORECAST AREA COULD SEE SOME SHOWER ACTIVITY WITH THE REMAINDER OF THE REGION...ESPECIALLY CENTRAL AND NORTHERN POINTS EXPERIENCING SOME CLOUD COVER AND BELOW NORMAL TEMPERATURES IN THE LOWER 80S. OVERNIGHT LOWS WILL DIP BACK TO THE UPPER 50S ACROSS THE HIGHER TERRAIN TO THE MIDDLE 60S ACROSS THE METRO. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... LOW PRESSURE/FRONTAL BOUNDARY REMAIN ACROSS THE SOUTHEAST STATES ON SUNDAY...WHILE HIGH PRESSURE WEDGES THROUGH THE APPALACHIANS. MODELS CONTINUE TO EXHIBIT A TIGHT GRADIENT OF QPF WITH THE HIGHEST CONFIDENCE OF MEASURABLE RAINFALL OCCURRING OVER THE LOWER POTOMAC HIGHLANDS/CENTRAL SHENANDOAH VALLEY AND CENTRAL VIRGINIA FOOTHILLS WHERE THE BEST ISENTROPIC LIFT MAY RESIDE. CONFIDENCE LOWERS FURTHER NORTH AND POP GRADIENT MAY NEED TO BE TIGHTENED FURTHER IN FUTURE FORECASTS. FOLLOWED A SREFS COMPROMISE FOR POPS ATTM. TRENDED POPS LOWER SUNDAY NIGHT...BUT HIGHEST PROBABILITY OF MEASURABLE RAIN STILL RESIDES IN THE AFOREMENTIONED AREA. && .LONG TERM /MONDAY THROUGH FRIDAY/... BOUNDARY MAY START TO LIFT A LITTLE FURTHER NORTH ON MONDAY IN ADVANCE OF A NORTHERN STREAM TROUGH APPROACHING FROM THE MIDWEST/OHIO VALLEY. THUS TRENDED AN INCREASE IN POPS LATER MONDAY INTO MONDAY NIGHT. HIGHEST POPS OCCUR CWA-WIDE TUESDAY INTO TUESDAY NIGHT AS LOW PRESSURE PASSES NORTH OF THE AREA AND A COLD FRONT MOVES THROUGH. UPPER TROUGH AXIS STILL HAS TO SWING THROUGH WEDNESDAY AND IT LOOKS LIKE THERE WILL BE A REINFORCING COLD FRONT AS WELL SO CONTINUE LOW POPS ON WEDNESDAY. HIGH PRESSURE BUILDS IN TO END THE WEEK. TEMPERATURES LOOK TO AVERAGE NEAR OR SLIGHTLY BELOW CLIMO FOR THE WEEK AHEAD. CLOSELY FOLLOWED WPC GUIDANCE. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... VFR WILL PREVAIL MUCH OF TODAY INTO TONIGHT. A FEW SHOWERS STILL POSSIBLE AT KCHO TODAY WITH VERY LOW CHANCES AT THE OTHER TERMINALS. E/SE FLOW COULD LEAD TO LOW CIGS /AT LEAST MVFR/ DEVELOPING ACROSS THE TERMINALS EARLY NEXT WEEK. FRONT LIKELY BRING SHOWERS/POSSIBLE THUNDERSTORMS TUESDAY/TUESDAY NIGHT. && .MARINE... WINDS WILL REMAIN ONSHORE OUT OF THE EAST/SOUTHEAST TODAY WITH SPEEDS BELOW SCA CRITERIA EXPECTED. LIGHT WINDS WILL PERSIST ON SUNDAY AS WELL. WINDS BECOME SE MONDAY INTO MONDAY NIGHT...AND MAY INCREASE INTO SCA TERRITORY OVER A PORTION OF THE WATERS. EXPECT THE PASSAGE OF A COLD FRONT TUESDAY NIGHT WITH A WIND SHIFT TO THE WEST. && .TIDES/COASTAL FLOODING... ANOMALIES WERE ONLY RUNNING ABOUT 1/2 FT ABOVE NORMAL...BUT GIVEN THE HIGHER ASTRONOMICAL TIDE DUE TO THE LUNAR CYCLE SENSITIVE LOCATIONS WILL GET CLOSE TO MINOR TIDAL FLOOD THRESHOLDS AT THIS MORNINGS HIGH TIDE...NAMELY ANNAPOLIS ON THE WESTERN BAY SHORE AND SW WATERFRONT ON THE UPPER TIDAL POTOMAC. AT CURRENT TIME...BOTH APPEAR TO FALL JUST SHORT OF THRESHOLDS AT HIGH TIDE /AROUND 430 AM AND 7 AM RESPECTIVELY/. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BPP/KRW NEAR TERM...KRW SHORT TERM...BPP LONG TERM...BPP AVIATION...BPP/KRW MARINE...BJL/BPP/KRW TIDES/COASTAL FLOODING...BPP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1033 PM EDT FRI AUG 8 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 091000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1033 PM EDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-091000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1033 PM EDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALLY HEAVY RAIN IS POSSIBLE ACROSS PORTIONS OF THE CENTRAL SHENANDOAH VALLEY AND THE CENTRAL FOOTHILLS FOR SATURDAY AND SUNDAY. UNCERTAINTY IN THE FORECAST REMAINS HIGH. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
Visibilities of a quarter mile or less were measured at Luray Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540178.